South Carolina, 2012

Flash Flood and Hail in South Carolina, March 24, 2012

March 24, 2012 · NWS CAE · 33 events in 10 counties and zones

A squall line of storms moved through the Midlands and produced large hail and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A squall line of storms moved through the Midlands and produced large hail and wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Mar 24, 1:21 PM EST, 25 minutes earlier.

Area forecast discussion, Mar 24, 1:21 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
221 PM EDT SAT MAR 24 2012

.SYNOPSIS...
A STRONG UPPER-LEVEL LOW IN OVER SOUTHERN KENTUCKY WILL MOVE SOUTHEAST
OVER THE NEXT 24 HOURS INTO THE CAROLINAS. THIS SYSTEM WILL
CONTINUE TO GIVE THE AREA SCATTERED SHOWERS AND THUNDERSTORMS
THROUGH SUNDAY. THE RAIN SHOULD END BY SUNDAY EVENING AS THE LOW
PULLS EAST OF THE AREA. MOSTLY DRY AND MILD WEATHER CAN BE
EXPECTED THROUGH MUCH OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
STRONG COLD CORE UPPER LEVEL LOW OVER SOUTHERN KENTUCKY IS FINALLY
BEGINNING ITS TREK SOUTHEASTWARD TOWARDS THE CAROLINAS. BATCH OF
CONVECTION ALONG SOUTHERN GA AND SC HAS ROBBED SOME OF THE AREA OF
ITS MOISTURE. BETTER MOISTURE CAN BE FOUND JUST AHEAD OF THE
SURFACE FRONT DEFINED BY A DEWPOINT BOUNDARY COMING OUT OF THE
UPSTATE. PLENTY OF INSTABILITY IN ADVANCE OF THE FRONT.  SHOWERS
AND THUNDERSTORMS WILL BE DEVELOPING ACROSS THE FORECAST AREA
THROUGH THE AFTERNOON AND EVENING HOURS. SOME STORMS COULD BE
SEVERE THIS AFTERNOON AND EVENING...WITH THE MAIN ISSUES BEING
DAMAGING WINDS AND LARGE HAIL.  THE COLD FRONT WILL CROSS THE
FORECAST AREA TONIGHT. THE RAIN CHANCES SHOULD DECREASE AFTER
MIDNIGHT.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
ALTHOUGH THE FRONT WILL BE EAST OF THE AREA ON SUNDAY...THE MAIN COLD
POOL OF AIR ASSOCIATED WITH THE UPPER LOW STILL BE CROSSING
THROUGH THE REGION DURING THE DAY. SHOULD HAVE PLENTY OF CLOUD
COVER THROUGH THE DAY...WHICH WILL LIMIT TEMPS SLIGHTLY. EVEN
SO...DUE TO THE STRENGTH OF THE COLD CORE...CAN NOT RULE OUT SOME
SHOWERS AND ISOLATED STORMS THROUGH THE DAY. ONCE THE UPPER LOW
PUSHES EAST...RAIN CHANCES WILL DIMINISH. DRYING WILL OCCUR
OVERNIGHT SUNDAY INTO MONDAY...WITH DRY CONDITIONS RETURNING
THROUGH TUESDAY NIGHT. AS FOR TEMPS...NOT REALLY EXPECTING A
SIGNIFICANT COOLDOWN BEHIND THE LOW. TEMPS WILL STILL BE IN THE
70S DURING THE DAY THROUGH THE PERIOD. THE REAL DIFFERENCE WILL BE
IN THE DRIER DEWPOINTS THAT WILL SETTLE IN THROUGH TUESDAY.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS WE MOVE INTO WEDNESDAY...ANOTHER STORM SYSTEM WILL PASS CLOSE
TO OUR NORTH PUSHING A COLD FRONT INTO THE UPSTATE INTO WEDNESDAY
NIGHT. STILL DO NOT EXPECT MUCH IN THE WAY OF PRECIP WITH THIS
SYSTEM...SO ONLY LOW POPS WEDNESDAY NIGHT/THURSDAY WITH THAT
SYSTEM. OTHERWISE...MOSTLY DRY CONDITIONS INTO NEXT WEEKEND.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
WV IMAGERY SHOWS PLUMB OF DEEP MOISTURE PUSHING EAST OF THE
CWA...HOWEVER CLOSED LOW ACROSS KY/TN VALLEY WILL CONTINUE TO SLOWLY
DRIFT SOUTHEAST THROUGH THE PERIOD. NEARLY ALL OF THE TAF SITES HAVE
BECOME VFR EARLY THIS AFTERNOON. 88D REGIONAL COMPOSITE SHOWS MOST
OF THE SHOWER/THUNDERSTORM ACTIVITY ALONG THE LOW COUNTRY AND GRAND
STRAND. SOME WIDELY SCATTERED ACTIVITY BEGINNING TO DEVELOP ACROSS
THE PIEDMONT REGION. THIS ACTIVITY MAY INCREASE AS THE AFTERNOON
CONTINUES AND A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE
MIDLANDS UNTIL 9 PM. AS CLOSED LOW APPROACHES AND LAPSE RATES
STEEPEN...EXPECT ADDITIONAL SHOWERS/THUNDERSTORMS DEVELOPMENT WITH
AFTERNOON HEATING. STABILITY PARAMETERS BECOME MORE UNSTABLE BY 19Z
WITH LIS AROUND -5 TO -7...CAPES AROUND 1000-1500 J/KG...TT IN THE
MID 50S AND WBZ AROUND 8000 FEET. SPC HAS AREA OUTLOOKED IN SLIGHT
RISK. HAVE ADDED A TEMPO GROUP FOR LATER THIS AFTERNOON/EARLY
EVENING FOR SCATTERED SHOWERS/THUNDERSTORMS. THE ACTIVITY WILL
RESULT IN PERIODS OF MVFR/IFR CONDITIONS FOR A BRIEF PERIOD. ONCE
THE FRONTAL BOUNDARY...WIND SHIFT/LOWER DEWPOINTS...MOVES EAST OF
THE AREA LATER THIS EVENING THE ACTIVITY SHOULD DIMINISH.
OVERNIGHT...EXPECT MAINLY VFR CONDITIONS INTO EARLY SUNDAY.

EXTENDED AVIATION OUTLOOK...ANOTHER ROUND OF SCATTERED
SHOWERS/ISOLATED THUNDERSTORMS IS POSSIBLE WITH DAYTIME HEATING
SUNDAY AFTERNOON/EVENING. THIS COULD RESULT IN BRIEF PERIOD OF
IFR/MVFR CONDITIONS.  MAY BRING RESTRICTIONS LATE SATURDAY NIGHT
INTO SUNDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, Mar 24, 1:17 PM EST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
217 PM EDT SAT MAR 24 2012

SCZ015-016-018-020>022-025>031-035>038-041-251830-
LANCASTER-CHESTERFIELD-MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-
EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-
ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
217 PM EDT SAT MAR 24 2012

...SEVERE THUNDERSTORM WATCH 106 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ040-063>065-077-251830-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-
217 PM EDT SAT MAR 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Columbia radar (KCAE), 40 km away, was scanning. The volume nearest the first event began at 18:44 UTC.

Open the radar archive at this moment

Event by event

27 hail, 5 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Orangeburg

When
March 24, 1:46 PM EST to 1:48 PM EST
Where
Orangeburg County, 1.38 mi N of Sawyerdale
Measured
1 in hail
Reported by
Public
Coordinates
33.600, -81.230

Convenience store reported quarter size hail which covered the ground of some nearby homes.

Hail, Lexington

When
March 24, 2:10 PM EST to 2:12 PM EST
Where
Lexington County, 2.95 mi ENE of Swansea
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
33.740, -81.050

Nicke size hail reported by a fireman who lived east of Swansea.

Hail, Richland

When
March 24, 2:20 PM EST to 2:22 PM EST
Where
Richland County, 3.09 mi SE of Hopkins
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
33.870, -80.840

Fire Dept. 23 in Hopkins reported dime to nickel size hail.

Hail, Sumter

When
March 24, 2:35 PM EST to 2:37 PM EST
Where
Sumter County, 0.9 mi SE of Rmebert
Measured
0.75 in hail
Reported by
Public
Coordinates
34.090, -80.520

Public reported penny size hail 1 mile SE of Rembert.

Hail, Newberry

When
March 24, 3:39 PM EST to 3:41 PM EST
Where
Newberry County, 2.15 mi SSW of Vaughansville
Measured
1 in hail
Reported by
Public
Coordinates
34.200, -81.910

Nickel to quarter size hail reported along the east shore of Lake Greenwood along Riviera Road.

Hail, Newberry

When
March 24, 3:48 PM EST to 3:50 PM EST
Where
Newberry County, Whitmire
Measured
1 in hail
Reported by
Public
Coordinates
34.500, -81.620

Public reported nickel to quarter size hail in Whitmire.

Hail, Newberry

When
March 24, 3:50 PM EST to 3:52 PM EST
Where
Newberry County, 0.9 mi NW of Whitmire
Measured
1 in hail
Reported by
Public
Coordinates
34.510, -81.630

Public reported quarter size hail covering the ground just northwest of Whitmire off of Lovers Lane.

Hail, Edgefield

When
March 24, 4:20 PM EST to 4:22 PM EST
Where
Edgefield County, 1.72 mi W of Johnston
Measured
0.88 in hail
Reported by
Public
Coordinates
33.830, -81.810

The public reported nickel size hail in Johnston.

Hail, Lexington

When
March 24, 4:43 PM EST to 4:45 PM EST
Where
Lexington County, Chapin
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.170, -81.350

WIS-TV weather reported quarter size hail in Chapin.

Hail, Lancaster

When
March 24, 4:50 PM EST to 4:52 PM EST
Where
Lancaster County, 0.89 mi SW of Lancaster
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.710, -80.780

Emergency Manager reported pea to nickel size hail just south of the city of Lancaster.

Hail, Fairfield

When
March 24, 4:52 PM EST to 4:54 PM EST
Where
Fairfield County, 1.84 mi ESE of Stover
Measured
1 in hail
Reported by
Public
Coordinates
34.540, -80.990

Public reported up to quarter size hail along Heritage road.

Hail, Lexington

When
March 24, 5:03 PM EST to 5:05 PM EST
Where
Lexington County, 0.57 mi W of Gilbert
Measured
1 in hail
Reported by
Public
Coordinates
33.920, -81.390

Public reported quarter size hail in Gilbert.

Hail, Lexington

When
March 24, 5:03 PM EST to 5:05 PM EST
Where
Lexington County, 0.69 mi N of Providence
Measured
1 in hail
Reported by
Public
Coordinates
34.030, -81.270

Public reported quarter size hail just north of Lexington covering the ground.

Thunderstorm Wind, Lancaster

When
March 24, 5:04 PM EST to 5:06 PM EST
Where
Lancaster County, 0.69 mi N of Crocketts Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
34.690, -80.780

Sheriff dispatch reported a couple of trees down on Edgeport Drive near Lancaster.

Thunderstorm Wind, Lexington

When
March 24, 5:12 PM EST to 5:14 PM EST
Where
Lexington County, 1.34 mi ESE of Providence
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
34.010, -81.250

Highway Patrol reported a tree down in the road in the 300 block of Maxie Road.

Thunderstorm Wind, Lexington

When
March 24, 5:19 PM EST to 5:21 PM EST
Where
Lexington County, 3.09 mi SW of Providence
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.990, -81.310

Highway Patrol reported powerlines down at the intersection of St. Peters Church road and Hwy 378.

Hail, Lexington

When
March 24, 5:20 PM EST to 5:22 PM EST
Where
Lexington County, 3.18 mi WNW of Barr
Measured
1 in hail
Reported by
Public
Coordinates
33.950, -81.330

Public reported quarter size hail between Gilbert and Lexington.

Hail, Lexington

When
March 24, 5:25 PM EST to 5:27 PM EST
Where
Lexington County, 0.57 mi W of Gilbert
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.920, -81.390

SKYWARN Spotter reported hail east of Gilbert along Hwy 1.

Hail, Lexington

When
March 24, 5:40 PM EST to 5:42 PM EST
Where
Lexington County, 0.69 mi S of Providence
Measured
1 in hail
Reported by
NWS Employee
Coordinates
34.010, -81.270

NWS employee reported dime to quarter size hail at the intersection of Park road and Old Cherokee road.

Hail, Lexington

When
March 24, 5:40 PM EST to 5:42 PM EST
Where
Lexington County, 1.72 mi W of St Andrews
Measured
1 in hail
Reported by
Public
Coordinates
34.030, -81.110

Public reported quarter size hail at Walmart along Bush River Road.

Hail, Lexington

When
March 24, 6:00 PM EST to 6:02 PM EST
Where
Lexington County, 0.9 mi NE of Pelion
Measured
1 in hail
Reported by
Public
Coordinates
33.780, -81.240

Pbulic reoprted nicikel to quarter size hail near Pelion.

Hail, Richland

When
March 24, 6:43 PM EST to 6:45 PM EST
Where
Richland County, 0.69 mi N of (Mmt)mc Entire Ang
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
33.930, -80.800

Quarter size hail reported at McEntire ANG base near Eastover.

Hail, Sumter

When
March 24, 7:10 PM EST to 7:12 PM EST
Where
Sumter County, 0.57 mi W of Pinckney Xrds
Measured
1.25 in hail
Reported by
Public
Coordinates
33.980, -80.510

Half dollar size hail reported just north of Shaw AFB.

Hail, Barnwell

When
March 24, 7:14 PM EST to 7:16 PM EST
Where
Barnwell County, 0.69 mi N of Barnwell
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.240, -81.370

Sheriff dispatch reported quarter size hail in Barnwell.

Hail, Barnwell

When
March 24, 7:20 PM EST to 7:22 PM EST
Where
Barnwell County, 2.41 mi WSW of Barnwell Co Arpt
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
33.240, -81.420

COCORAHS observer reported quarter size hail near the Sweetwater Golf Club.

Hail, Barnwell

When
March 24, 7:28 PM EST to 7:30 PM EST
Where
Barnwell County, 1.5 mi SSE of Hilda
Measured
1 in hail
Reported by
COOP Observer
Coordinates
33.250, -81.240

COOPERATIVE Observer reported quarter size hail just south of Hilda.

Hail, Bamberg

When
March 24, 7:48 PM EST to 7:50 PM EST
Where
Bamberg County, 3.1 mi SW of Bamberg
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.270, -81.070

Sheriff dispatch reported nickel to qaurter size hail along Hwy 301 southwest of Bamberg.

Hail, Bamberg

When
March 24, 8:00 PM EST to 8:02 PM EST
Where
Bamberg County, Bamberg
Measured
0.88 in hail
Reported by
Public
Coordinates
33.300, -81.030

The public reported lots of nickel size hail in Bamberg.

Thunderstorm Wind, Orangeburg

When
March 24, 8:04 PM EST to 8:06 PM EST
Where
Orangeburg County, 4.89 mi SE of Cope
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.330, -80.940

Sheriff dispatch reported a tree down in the Canaan Community.

Hail, Orangeburg

When
March 24, 8:11 PM EST to 8:30 PM EST
Where
Orangeburg County, 3 mi SSE of Rowesville
Measured
1 in hail
Reported by
Public
Coordinates
33.330, -80.830

Public reported quarter size hail just north of Branchville on Middle road. Hail fell for approximately 20 minutes.

Flash Flood, Richland

When
March 24, 8:34 PM EST to 9:00 PM EST
Where
Richland County, 0.52 mi NW of Olympia Mills to 0.58 mi NNW of Olympia Mills
Cause
Heavy Rain
Reported by
Public
Coordinates
33.986, -81.026

The Kangaroo Express Gas Station at Main and Whaley streets reported the intersection under 2 to 4 feet of water.

Hail, Bamberg

When
March 24, 9:00 PM EST to 9:02 PM EST
Where
Bamberg County, Bamberg
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.300, -81.030

Sheriff reported quarter size hail in Bamberg.

Thunderstorm Wind, Bamberg

When
March 24, 9:00 PM EST to 9:02 PM EST
Where
Bamberg County, Bamberg
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.300, -81.030

Several trees down in Bamberg.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2012Every state in 2012This day in weather historyWarnings in South Carolina, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 362355, 362356, 362357, 362358, 362360, 362361, 362393, 362362, 362363, 362364, 362365, 362366, 362367, 362383, 362385, 362384, 362368, 362370, 362371, 362372, 362373, 362374, 362375, 362376, 362377, 362378, 362379, 362380, 362386, 362381, 362354, 362382, 362387.